Impact of predator fear on two competing prey species

Debasis Mukherjee


Predator-prey interaction is a fundamental feature in the ecological system. The majority of studies have addressed how competition and predation affect species coexistence. Recent field studies on vertebrate has shown that fear of predators can influence the behavioural pattern of prey populations and reduce their reproduction. A natural question arises whether species coexistence is still possible or not when predator induce fear on competing species. Based on the above observation, we propose a mathematical model of two competing prey-one predator system with the cost of fear that affect not only the reproduction rate of both the prey population but also the predation rate of predator. To make the model more realistic, we incorporate intraspecific competition within the predator population. Biological justification of the model is shown through positivity and boundedness of solutions. Existence and
stability of different boundary equilibria are discussed. Condition for the existence of coexistence equilibrium point is derived from showing uniform persistence. Local as well as a global stability criterion is developed. Bifurcation analysis is performed by choosing the fear effect as the bifurcation parameter of the model system. The nature of the limit cycle emerging through a Hopf bifurcation is indicated. Numerical experiments are carried out to test the theoretical results obtained from this model.


Fear effect; predator-prey interaction; stability; bifurcation

Full Text:

PDF [English]


R. D. Holt, “Predation, apparent competition, and the structure of prey communities,” Theoretical Population Biology, vol. 12, no. 2, pp. 197–229, 1977.

——, “Spatial heterogeneity, indirect interactions, and the coexistence of prey species,” The American Naturalist, vol. 124, no. 3, pp. 377–406, 1984.

B. P. Kotler and R. D. Holt, “Predation and competition: The interaction of two types of species interactions,” Oikos, vol. 54, no. 2, p. 256, 1989.

R. R. Vance, “Predation and resource partitioning in one predator – two prey model communities,” The American Naturalist, vol. 112, no. 987, pp. 797–813, 1978.

P. Chesson and J. J. Kuang, “The interaction between predation and competition,” Nature, vol. 456, no. 7219, pp. 235–238, 2008.

V. Kˇrivan, “Competitive co-existence caused by adaptive predators,” Evolutionary Ecology Research, vol. 5, no. 8, pp. 1163–1182, 2003.

J. J. Kuang and P. Chesson, “Interacting coexistence mechanisms in annual plant communities: Frequency-dependent predation and the storage effect,” Theoretical Population Biology, vol. 77, no. 1, pp. 56–70, 2010.

J. Gurevitch, J. A. Morrison, and L. V. Hedges, “The interaction between competition and predation: A meta-analysis of field experiments,” The American Naturalist, vol. 155, no. 4, pp. 435–453, 2000.

S. L. Lima, “Nonlethal effects in the ecology of predator-prey interactions,” BioScience, vol. 48, no. 1, pp. 25–34, 1998.

S. Creel, D. Christianson, S. Liley, and J. A. Winnie, “Predation risk affects reproductive physiology and demography of elk,” Science, vol. 315, no. 5814, pp. 960–960, 2007.

S. Creel and D. Christianson, “Relationships between direct predation and risk effects,” Trends in Ecology & Evolution, vol. 23, no. 4, pp. 194–201, 2008.

W. Cresswell, “Non-lethal effects of predation in birds,” Ibis, vol. 150, no. 1, pp. 3–17, 2008.

——, “Predation in bird populations,” Journal of Ornithology, vol. 152, no. S1, pp. 251–263, 2011.

L. Y. Zanette, A. F. White, M. C. Allen, and M. Clinchy, “Perceived predation risk reduces the number of offspring Songbirds produce per year,” Science, vol. 334, no. 6061, pp. 1398–1401, 2011.

X. Wang, L. Zanette, and X. Zou, “Modelling the fear effect in predator–prey interactions,” Journal of Mathematical Biology, vol. 73, no. 5, pp. 1179–1204, 2016.

X. Wang and X. Zou, “Modeling the fear effect in predator–prey interactions with adaptive avoidance of predators, ”Bulletin of Mathematical Biology, vol. 79, no. 6, pp. 1325–1359, 2017.

S. K. Sasmal and Y. Takeuchi, “Dynamics of a predator-prey system with fear and group defense,” Journal of Mathematical Analysis and Applications, vol. 481, no. 1, p. 123471, 2020.

S. Mondal, A. Maiti, and G. P. Samanta, “Effects of fear and additional food in a delayed predator–prey model, ”Biophysical Reviews and Letters, vol. 13, no. 04, pp. 157–177, 2018.

H. Zhang, Y. Cai, S. Fu, and W. Wang, “Impact of the fear effect in a prey-predator model incorporating a prey refuge, ”Applied Mathematics and Computation, vol. 356, pp. 328–337, 2019.

P. Panday, N. Pal, S. Samanta, and J. Chattopadhyay, “Stability and bifurcation analysis of a three-species food chain model with fear,” International Journal of Bifurcation and Chaos, vol. 28, no. 01, p. 1850009, 2018.

S. Pal, S. Majhi, S. Mandal, and N. Pal, “Role of fear in a predator–prey model with Beddington–DeAngelis functional response,” Zeitschrift für Naturforschung A, vol. 74, no. 7, pp. 581–595, 2019.

D. Mukherjee, “Study of fear mechanism in predator-prey system in the presence of competitor for the prey,” Ecological Genetics and Genomics, vol. 15, no. February, p. 100052, 2020.

Y. Takeuchi and N. Adachi, “Existence and bifurcation of stable equilibrium in two-prey, one-predator communities, ”Bulletin of Mathematical Biology, vol. 45, no. 6, pp. 877–900, 1983.

G. Birkhoff and G.-C. Rota, Ordinary differential equation. Boston: Ginn and Co., 1982.

V. Hutson, “The existence of an equilibrium for permanent systems,” The Rocky Mountain Journal of Mathematics, vol. 20, no. 4, pp. 1033–1040, 1990.

——, “A theorem on average Liapunov functions,” Monatshefte für Mathematik, vol. 98, no. 4, pp. 267–275, 1984.

Z. Qiu, “Dynamics of a model for virulent phage T4,” Journal of Biological Systems, vol. 16, no. 04, pp. 597–611, 2008.

W. Liu, “Criterion of Hopf bifurcations without using eigenvalues,” Journal of Mathematical Analysis and Applications, vol. 182, no. 1, pp. 250–256, 1994.

X. Wang, L. Deng, and W. Zhang, “Hopf bifurcation analysis and amplitude control of the modified Lorenz system, ”Applied Mathematics and Computation, vol. 225, pp. 333–344, 2013.

O. J. Schmitz, “Predators affect competitors’ coexistence through fear effects,” Nature, vol. 570, no. 7759, pp. 43–44, 2019.

R. M. Pringle, “Predator-induced collapse of niche structure and species coexistence,” Nature, vol. 570, no. 7759, pp. 58–64, 2019.


Copyright (c) 2021 Debasis Mukherjee

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Jambura Journal of Biomathematics (JJBM) has been indexed by:


 Department of Mathematics, Faculty of Mathematics and Natural Science, Universitas Negeri Gorontalo
Jl. Prof. Dr. Ing. B. J. Habibie, Moutong, Tilongkabila, Kabupaten Bone Bolango 96554, Gorontalo, Indonesia
 +6281356190818 (Call/SMS/WA)
 Jambura Journal of Biomathematics (JJBM) by Department of Mathematics Universitas Negeri Gorontalo is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.  Powered by Public Knowledge Project OJS.